Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Periodic seeded arrays and automorphisms of the shift


Author: Ezra Brown
Journal: Trans. Amer. Math. Soc. 339 (1993), 141-161
MSC: Primary 58F03; Secondary 28D20, 54H20
MathSciNet review: 1145960
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The automorphism group $ \operatorname{Aut}({\Sigma _2})$ of the full $ 2$-shift is conjectured to be generated by the shift and involutions. We approach this problem by studying a certain family of automorphisms whose order was unknown, but which we show to be finite and for which we find factorizations as products of involutions. The result of this investigation is the explicit construction of a subgroup $ \mathcal{H}$ of $ \operatorname{Aut}({\Sigma _2})$ ; $ \mathcal{H}$ is generated by certain involutions $ {g_n}$, and turns out to have a number of curious properties. For example, $ {g_n}$ and $ {g_k}$ commute unless $ n$ and $ k$ are consecutive integers, the order of $ {g_{n + k}} \circ \cdots \circ {g_k}$ is independent of $ k$, and $ \mathcal{H}$ contains elements of all orders. The investigation is aided by the development of results about certain new types of arrays of 0's and $ 1$'s called periodic seeded arrays, as well as the use of Boyle and Krieger's work on return numbers and periodic points.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F03, 28D20, 54H20

Retrieve articles in all journals with MSC: 58F03, 28D20, 54H20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1993-1145960-X
PII: S 0002-9947(1993)1145960-X
Keywords: Block maps, shift dynamical system, automorphism group, symbolic dynamics, $ 0{\text{-}}1$ arrays, periodic points
Article copyright: © Copyright 1993 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia